Advertisement

LEVAMISOLE-INDUCED ANCA VASCULITIS OVERLAP SYNDROME

      TOPIC: Pulmonary Manifestations of Systemic Disease
      TYPE: Medical Student/Resident Case Reports
      INTRODUCTION: Levamisole is a contaminant present in street cocaine. It has been associated with a number of clinical side effects, including vasculitis. We present a case of a patient with acute pulmonary, cutaneous and Musculoskeletal symptoms following cocaine use who was found to have an overlap features of Granulomatosis with Polyangiitis (GPA) and Eosinophilic Granulomatosis with Polyangiitis (EGPA).
      CASE PRESENTATION:  A 31 year old male with no past medical history presented with fatigue, polyarthralgia, generalized body ache and scattered blisters over the upper and lower extremities. Days prior to presentation, he used injected cocaine. His vital signs were notable for tachycardia (140s). Exam was notable for swollen hand joints, scabbed lesions over the arms and legs. WBC was 21 with Absolute Eosinophil count 8.23 . Serum IgE was 1500. Urine toxicology was positive for cocaine metabolites. CXR showed multiple bilateral infiltrates. During hospitalization, he continued to have severe polyarthralgia. He developed worsening cough with small volume hemoptysis. CT of the chest showed bilateral patchy peripheral infiltrates. Bronchoscopy with Bronchoalveolar Lavage (BAL) revealed bloody secretions not meeting criteria for DAH. BAL sample had 107 cells with 80% eosinophils. Extensive infectious, hypersensitivity and autoimmune workup was sent. Results returned positive for C-ANCA and Anti-PR3. He underwent left lung wedge biopsy which revealed Active Interstitial Pneumonitis with marked intra-alveolar and interstitial eosinophilia that was more consistent with Eosinophilic Granulomatosis with Polyangiitis. This lead to a diagnosis overlap syndrome of GPA and EGPA that was likely Levamisole induced.
      DISCUSSION: Our case illustrates drug induced systemic ANCA vasculitis with overlap features of Granulomatosis with Polyangiitis (GPA) and Eosinophilic Granulomatosis with Polyangiitis (EGPA) following cocaine use . Levamisole is a synthetic imidazothiazole analogue that has immunomodulatory properties. It is currently being used as an anthelmintic agent in veterinary medicine. It is a frequent contaminant of street cocaine. It has been associated with a number of side effects including vasculitis. Our patient presented with Pulmonary, cutaneous and musculoskeletal manifestations after cocaine use. Elevated C-ANCA along with presence of peripheral eosinophilia, marked IgE elevation and lung tissue biopsy finding of eosinophilic interstitial pneumonitis lead to a diagnosis of drug induced GPA/EGPA overlap syndrome. Rare reports of similar syndrome were rported but none of which were drug induced.
      CONCLUSIONS: This case highlights the importance of considering substance induce Autoimmune conditions in patients presenting with multisystem syndrome with pulmonary involvement. Levamisole which is a contaminant present in cocaine can induce ANCA associated vasculitis with variable manifestations.
      REFERENCE #1: Lee KC, Ladizinski B, Federman DG. Complications associated with use of levamisole-contaminated cocaine: an emerging public health challenge. Mayo Clin Proc. 2012 Jun;87(6):581-6.
      REFERENCE #2: Lee KC, Ladizinski B, Federman DG. Complications associated with use of levamisole-contaminated cocaine: an emerging public health challenge. Mayo Clin Proc. 2012 Jun;87(6):581-6.
      DISCLOSURES: No relevant relationships by Alissa Ali, source=Web Response
      No relevant relationships by Ahmed Hussin, source=Web Response